Winter Storm, Northern Litchfield
- When
- February 5, 2:00 AM EST to 6:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A widespread snowfall occurred across all of northwestern Connecticut on Wednesday, February 5th. An area of low pressure moved across the Ohio Valley, bringing a period of moderate to heavy snowfall out well ahead of the storm during the early morning hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A widespread snowfall occurred across all of northwestern Connecticut on Wednesday, February 5th. An area of low pressure moved across the Ohio Valley, bringing a period of moderate to heavy snowfall out well ahead of the storm during the early morning hours. Snow fell at rates in excess of one to two inches per hour, allowing for a messy commute during the morning hours. The snow changed to sleet and freezing rain, which continued through the morning hours at mainly light rates.
The low pressure area began to reform off the mid-Atlantic coast during the day and moved northeast towards the New England Coast by the evening hours. Some additional mixed precipitation fell into the afternoon hours, before precipitation tapered off completely by the early evening hours.
By the time the storm finished, the entire region received a widespread 6 to 12 inches of snow. The heaviest amounts occurred across the northern portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 5, 12:56 AM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1256 AM EST WED FEB 5 2014
.SYNOPSIS...
A WINTER STORM WILL IMPACT THE REGION LATE TONIGHT INTO
WEDNESDAY. THEREAFTER...HIGH PRESSURE WITH GENERALLY DRY BUT COLD
WEATHER WILL BUILD IN FOR THE REST OF THE WORK WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WINTER STORM WARNING CONTINUES TONIGHT INTO WEDNESDAY...
AS OF 1145 PM EST...THE SIGNALS CONTINUE THAT A HEAVY SNOWSTORM WILL
IMPACT THE REGION ON ON WEDNESDAY. SNOW WAS RAPIDLY BREAKING OUT
ACROSS CENTRAL NEW YORK. MOISTURE IS RAPIDLY BEING LOADED INTO THE
COLUMN VIA A 100+KT JET ACROSS THE OHIO VALLEY AND AIMED RIGHT FOR
OUR REGION.
PREVIOUS LOOKS GOOD REGARDING TIMING AND SNOWFALL AMOUNTS. NO
CHANGES WERE MADE JUST SOME VERY MINOR RE-TOOLING.
SNOW LOOKS TO START IN OUR REGION BETWEEN 2 AND 4 AM. IT WILL PICK
UP QUICKLY AND BECOME MODERATE TO HEAVY AT TIMES.
WITH THE ARRIVAL OF THE 00Z NAM12/RUC13...SNOW APPEARS TO ARRIVE
AROUND 05-06Z TIME FRAME AND QUICKLY ENVELOPE THE REGION BY
SUNRISE. A QUICK GLANCE BEYOND THE SHORT TERM...CROSS SECTIONS
REVEAL THE POTENTIAL FOR BANDS /CSI/ WITH A HEALTHY LAYER OF
NEGATIVE EPV DEVELOPING LATE IN THE DAY COINCIDING WITH OMEGA WITHIN
THE DENDRITIC SNOW GROWTH. THIS COULD MAKE FOR A RATHER INTERESTING
DAY THROUGH WEDNESDAY WITH MODERATE TO HEAVY SNOW. MORE DETAILS
ONCE THE FULL 00Z NCEP MODEL SUITE ARRIVES...
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
WINTER STORM WARNING CONTINUES TONIGHT AND TOMORROW...
FEW CHANGES TO PREVIOUS THINKING IN TERMS OF THE FORCING
MECHANISMS AND MOISTURE ASSOCIATED WITH THE SYSTEM TOMORROW...
ENDING TOMORROW EVENING. THE STRONG FORCING SHOULD SUPPORT AREAS
OR BANDS OF SNOW WITH AN INCH OF SNOW PER OUR OR MORE AT TIMES.
SOME OF THE FEATURES THAT COULD CONTRIBUTE TO LOCAL EFFECTS
BETWEEN HIGHER TERRAIN AND VALLEYS...ARE EAST WINDS AT 925 HPA OFF
THE BERKSHIRES AND TACONICS POTENTIALLY CAUSING DOWNSLOPE FLOW AND
REDUCED SNOWFALL AMOUNTS IN THE HUDSON VALLEY. SOUTH TO SOUTHWEST
FLOW AT 850 HPA AND HIGHER SHOULD ENHANCE SNOWFALL AMOUNTS IN THE
EASTERN CATSKILLS...BERKSHIRES AND SOUTHERN GREEN MOUNTAINS.
FINALLY...THERE ARE INDICATIONS THAT THE STRONG WARM ADVECTION
COULD BRING A PERIOD OF SLEET TO THE MID HUDSON VALLEY AND NW CT.
BASED ON CURRENT SATELLITE...RADAR AND LIGHTNING TRENDS...WILL
HAVE TO WATCH HOW/IF THE CONVECTION IN THE SOUTHERN U.S.
CONTRIBUTES TO DOWNSTREAM UPPER RIDGING...AND AN EVEN MORE
NORTHWARD STORM TRACK...BRING A PERIOD OF SLEET FURTHER NORTH INTO
THE TACONICS AND SOUTHERN BERKSHIRES. WILL LET THE NEXT SET OF
GUIDANCE THIS EVENING DETERMINE OF SLEET NEEDS TO BE ADDED FURTHER
NORTH THAN THE MID HUDSON VALLEY AND NW CT. STILL...EVEN IN AREAS
WHERE A MIX OCCURS...THERE SHOULD BE ENOUGH COMBINED SNOW AND
SLEET FOR A SIGNIFICANT IMPACT TO TRAVEL WITH 4 TO 8 INCHES OF
COMBINED SNOW AND SLEET...MAYBE EVEN A FEW FREEZING RAIN SPRINKLES.
THE REST OF THE REGION...EXPECTING ALL SNOW...SHOULD SEE GENERALLY
8 TO 12 INCHES WITH AROUND 15 INCHES IN SOME HIGHER ELEVATIONS.
SNOW AMOUNTS IN THE SOUTHERN ADIRONDACKS TO LAKE GEORGE AREA COULD
BE MORE IN THE 5 TO 10 OR 6 TO 12 INCH RANGE...NORTH OF THE BEST
FORCING AND MOISTURE...BUT SLIGHTLY HIGHER LIQUID TO SNOW RATIOS.
SNOW INTENSITY SHOULD DECREASE DURING THE AFTERNOON...AND SOME
LINGERING SNOW SHOWER ACTIVITY COULD LINGER INTO THE
EVENING...MAYBE SOME HUDSON/MOHAWK CONVERGENCE. HIGHS TOMORROW
IN THE 20S TO LOWER 30S.
GRADUAL CLEARING TOMORROW NIGHT...WITH SOME AREAS POSSIBLY NOT
SEEING CLEARING UNTIL TOWARD DAYBREAK. LOWS TOMORROW NIGHT AROUND
10...BUT NEAR ZERO IN THE SOUTHERN ADIRONDACKS. SNOW PACK COULD
HELP TEMPERATURES GET COLDER IF CLEARING OCCURS EARLIER.
LAKE EFFECT SNOW SHOWERS POTENTIALLY EXTEND INTO THE SOUTHERN
ADIRONDACKS THURSDAY INTO FRIDAY...WITH ADDITIONAL LIGHT AMOUNTS.
EVERYWHERE ELSE LOOKS DRY...WITH HIGHS THURSDAY AND FRIDAY IN THE
20S...WITH TEENS IN NORTHERN AREAS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE POTENTIAL STILL EXISTS FOR ANOTHER SIGNIFICANT WINTER STORM TO
IMPACT THE REGION LATE THIS WEEKEND INTO THE BEGINNING OF NEXT WEEK.
AT THE START OF THE LONG TERM PERIOD...HIGH PRESSURE WILL BE
BUILDING ACROSS THE REGION FRIDAY NIGHT AND FOR MOST OF THE DAY
SATURDAY...BRINGING DRY WEATHER AND PARTLY CLOUDY TO MOSTLY CLOUDY
SKIES. THERE MAY BE SOME LAKE EFFECT SNOW SHOWERS ACROSS EXTREME
NORTHWESTERN PORTIONS OF THE FORECAST AREA LATE FRIDAY NIGHT...AND
HAVE INDICATED SLIGHT CHANCE POPS FOR THIS AREA TO ACCOUNT FOR THIS.
THE FORECAST THEN SHIFTS TO ENERGY TAKING SHAPE ACROSS THE CENTRAL
PORTION OF THE CONUS FRIDAY INTO SATURDAY. A PIECE...OR PIECES OF
POTENT PACIFIC ENERGY WILL BE EJECTING OUT OF THE SOUTHWEST CONUS
AND INTERACTING WITH SOUTHERN STREAM ENERGY. AT THE SAME TIME...THE
CONTINUED UPPER-LEVEL RIDGING ACROSS THE NORTHERN PACIFIC RESULTING
FROM A POSITIVE PNA TELECONNECTION PATTERN WILL ALLOW THE POLAR JET
TO DIVE SOUTHWARDS...INTERACTING WITH THE SOUTHERN STREAM.
WHILE IT IS STILL TOO EARLY TO TELL HOW THIS PACIFIC ENERGY WILL
ULTIMATELY EVOLVE...PV TRACES MAY BE ABLE TO OFFER SOME CLUES.
NEARLY ALL OF THE 12Z LONG RANGE GUIDANCE DEPICTS A NORTHERN STREAM
PV ANOMALY INTERACTING IN SOME WAY WITH A SOUTHERN STREAM PV ANOMALY
AS A SHARP UPPER-LEVEL TROUGH DEVELOPS OVER THE CENTRAL PLAINS.
WHILE THE MODELS ARE IN AGREEMENT WITH THIS UPPER-LEVEL TROUGH
DEVELOPING...WHAT HAPPENS AFTERWORDS CONTINUES TO REMAIN MURKY.
AS THIS UPPER-LEVEL TROUGH MOVES EASTWARD SATURDAY NIGHT...CURRENT
PV TRACES SUGGEST THE POTENTIAL FOR COASTAL LOW DEVELOPMENT IN THE
GULF STREAM AS THE NORTHERN AND SOUTHERN STREAM PV ANOMALIES BEGIN
TO PHASE ACROSS THE MID-TENNESSEE VALLEY INTO A CLASSIC TREBLE CLEF
SIGNATURE. THE 12Z GFS AND SEVERAL OF ITS ENSEMBLE MEMBERS INDICATE
PHASING OF THE PV ANOMALIES...RESULTING IN A MILLER TYPE A EVOLUTION
OF THE COASTAL LOW...AS IT RACES UP THE COAST SUNDAY INTO MONDAY AND
RAPIDLY DEEPENS AS A TROPOPAUSE FOLD UNFOLDS ALOFT. IF THIS SCENARIO
WERE TO OCCUR...ANOTHER SIGNIFICANT SNOWFALL ACROSS THE REGION WOULD
BE LIKELY LATE SUNDAY THROUGH MONDAY.
MEANWHILE...THE 12Z ECMWF/GGEM INDICATES THE SOUTHERN STREAM PV
ANOMALY WILL MOVE SLIGHTLY FASTER THAN ITS NORTHERN STREAM
COUNTERPART...STILL CAUSING SURFACE LOW DEVELOPMENT...BUT A TRACK
THAT MOVES IT OUT TO SEA AS IT FAILS TO GET CAPTURED BY THE
UPPER-LEVEL TROUGH. IF THIS SCENARIO WERE TO PLAY OUT...MUCH IF NOT
ALL OF THE REGION WOULD SEE ONLY LIGHT SNOW ACCOMPANYING THE
UPPER-LEVEL TROUGH PASSAGE.
DUE TO THE LARGE DIFFERENCES AMONGST THE MODEL GUIDANCE...WILL GO
WITH HIGH CHANCE POPS FOR SNOW DURING THE LATE SUNDAY INTO MONDAY
TIMEFRAME...WITH THE ULTIMATE EVOLUTION OF THIS SYSTEM DEPENDING ON
HOW THE NORTHERN AND SOUTHERN STREAM PV ANOMALIES INTERACT ACROSS
THE CENTRAL CONUS...WHICH REMAINS UNCERTAIN AT THIS TIME.
REGARDLESS OF WHICH SCENARIO OCCURS...HIGH PRESSURE WILL BUILD
ACROSS THE REGION FOR THE MIDDLE OF NEXT WEEK RESULTING IN DRY
WEATHER. HIGH TEMPERATURES THROUGHOUT THE LONG TERM PERIOD WILL
GENERALLY RANGE FROM THE TEENS TO UPPER 20S. LOW TEMPERATURES WILL
GENERALLY RANGE FROM NEAR OR SLIGHTLY BELOW ZERO ACROSS THE SOUTHERN
ADIRONDACKS TO SINGLE DIGITS AND TEENS ACROSS THE REST OF THE
FORECAST AREA.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A COMPLEX STORM SYSTEM WILL APPROACH THE OHIO VALLEY AND THE MID
ATLANTIC REGION THIS MORNING. THE STORM WILL REDEVELOP NEAR THE NJ
SEABOARD TOWARDS DAYBREAK...AND QUICKLY MOVE NORTHEAST OF THE GULF OF
MAINE BY EARLY EVENING.
VFR CONDITIONS WILL CONTINUE ONLY TO 08Z/09Z FOR
KALB/KGFL/KPOU/KPSF. THE WARM ADVECTION SNOWFALL AHEAD OF THE
STORM SYSTEM WILL OVERSPREAD THE REGION FROM THE S/SW TO THE N/NE IN
THE 08Z-11Z TIMEFRAME. CONDITIONS WILL INITIALLY LOWER TO MVFR/IFR
LEVELS...BUT LOWER EVEN FURTHER IN THE SNOW SHIELD. THE SNOW IS
EXPECTED TO INCREASE IN INTENSITY PRIOR TO 12Z WITH CONDITIONS IN
TERMS OF VSBYS/CIGS LOWERING TO IFR/VLIFR LEVELS. MODERATE SNOW
SHOULD IMPACT THE TERMINALS FOR THE DURATION OF THE MORNING WITH
SNOW RATES OF AN INCH AN HOUR. SOME HEAVIER SNOW BURSTS ARE
POSSIBLE. THESE IFR/VLIFR FLIGHT CONDITIONS WILL PERSIST INTO THE
AFTERNOON. THERMAL PROFILES FROM THE GUIDANCE INDICATE SLEET MAY BE
MIXING IN AT KPOU TOWARDS 14-15Z...AND EVEN SOME FREEZING RAIN OR
DRIZZLE IN THE AFTERNOON AS THE DRY SLOT APPROACHES. IT SHOULD BE
A BRIEF PERIOD OF MIXED PCPN THERE...BEFORE TRANSITIONING BACK TO
SOME LIGHT SNOW.
THE SNOW WILL TAPER OFF TO LIGHT SNOW AND SCT SNOW SHOWERS TOWARDS
00Z/THU AND CONDITIONS SHOULD IMPROVE TO AT LEAST MVFR LEVELS IN
TERMS OF CIGS/VSBYS...AS THE STORM MOVES EAST OF NEW ENGLAND
THE WINDS WILL BE LIGHT AND VARIABLE AT 5 KTS OR LESS PRIOR TO
12Z. EXPECT THE WINDS TO VARY FROM THE NORTH TO NORTHEAST AT 8
KTS OR LESS DURING THE MID TO LATE MORNING. THEY WILL INCREASE TO
AROUND 10 KTS BY 00Z/THU FROM THE N/NW WITH THE STORM SYSTEM
MOVING EAST OF THE GULF OF MAINE.
OUTLOOK...
WEDNESDAY NIGHT: MODERATE OPERATIONAL IMPACT. SCATTERED SHSN.
THURSDAY TO SATURDAY: NO SIG WX. NO OPERATIONAL IMPACT.
SATURDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SN.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SN.
&&
.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THROUGH THE NEXT FIVE DAYS.
OUR REGION WILL HAVE A SNOWSTORM LATE TONIGHT THROUGH WEDNESDAY.
DRY AND COLD WEATHER RETURNS BY THURSDAY AND FRIDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR CTZ001-
013.
NY...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR NYZ032-
033-038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR MAZ001-
025.
VT...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR
VTZ013>015.
&&
SYNOPSIS...BGM/NAS
NEAR TERM...HWJIV/BGM/NAS
SHORT TERM...NAS
LONG TERM...IRL
AVIATION...WASULA
HYDROLOGY...HWJIV/NASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1012 PM EST TUE FEB 4 2014 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1012 PM EST TUE FEB 4 2014 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN ALBANY.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490461, 490462.